Alabama, 2025Hail and Damaging Winds in Alabama, March 31, 2025
March 31, 2025 · NWS BMX · 5 events in 4 counties and zones
A line of thunderstorms moved across Central Alabama during the morning of March 31. Storms occasionally became strong to severe, producing minor sporadic damage in Lamar, Fayette, Randolph, and Lee counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved across Central Alabama during the morning of March 31. Storms occasionally became strong to severe, producing minor sporadic damage in Lamar, Fayette, Randolph, and Lee counties. Hail was also reported, measuring 1.5 inches in Salem in Lee County and half inch to dime size in Sumter, Hale, Jefferson, and Shelby counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 31, 5:02 AM CST, 13 minutes earlier. Its key messages:
- Updated at 554 AM CDT MON MAR 31 2025
- A fast-moving line of severe thunderstorms will move across central Alabama through early this afternoon. The risk level for damaging winds is a Level 3 out of 5 for much of Central Alabama. Additional threats will include QLCS tornadoes and hail.
- There is a very conditional threat of severe storms Wednesday afternoon into Wednesday night for northwestern portions of Central Alabama.
- There is a high chance of forecast high temperatures reaching record territory Wednesday to Saturday.
Area forecast discussion, Mar 31, 5:02 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
602 AM CDT Mon Mar 31 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 554 AM CDT MON MAR 31 2025
- A fast-moving line of severe thunderstorms will move across
central Alabama through early this afternoon. The risk level
for damaging winds is a Level 3 out of 5 for much of Central
Alabama. Additional threats will include QLCS tornadoes and
hail.
- There is a very conditional threat of severe storms Wednesday
afternoon into Wednesday night for northwestern portions of
Central Alabama.
- There is a high chance of forecast high temperatures reaching
record territory Wednesday to Saturday.
&&
.SHORT TERM...
(Today through Tuesday)
Issued at 144 AM CDT MON MAR 31 2025
As of writing, a broken line of strong to severe thunderstorms is
stretching from Central TN back to portion of Arkansas and
Mississippi. A Tornado Watch is currently in effect for our
northwestern counties through 5 AM and a Severe Thunderstorm Watch
is in effect across the state line to our west. Not much has
changed regarding the timing of the line across Central AL.
Expecting activity to be across our northwestern areas before
daybreak and begin to quickly move our of the area early this
afternoon. While tornadoes will still be possible, our threat will
likely turn to more of a damaging wind threat, especially within
any bowing segments of the line. The bulk of the precip will be
clear of the region by the mid afternoon hours. However, we could
see some lingering showers through the late afternoon hours. There
is a low to medium chance for patchy fog across our southern
counties as dry air filters in the area, trapping some low level
moisture at the surface. We look to stay dry on Tuesday as weak
ridging aloft and surface high pressure take control.
95/Castillo
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 144 AM CDT MON MAR 31 2025
Very little change with this long term forecast update. The upper
levels will be characterized by a strengthening ridge along the
southeastern U.S. coast and a trough over much of the western U.S.
Towards the middle of the week, a frontal boundary will begin to
head our way out of the Plains but will eventually stall to our
northwest. Meanwhile, a 30-40 knot LLJ will usher plentiful
moisture across the Mid South ahead of this boundary. The latest
round of ensemble guidance keeps the axis of heaviest rainfall to
our northwest where the greater upper level support and low level
moisture convergence will be co-located. Will continue with a
mention to low to moderate rain chances through the middle of the
week to account for the ridge axis potentially coming in weaker
than advertised. Based on forecast soundings, any storms that do
make it into our area have the potential to strengthen quickly to
strong to severe limits. Locally heavy rainfall also appears
likely if any storms develop. Chances for showers and storms
increase over the weekend as the stalled boundary received the
nudge it needed to continue southeast, eventually moving through
the region sometime Sunday.
A pretty significant warming trend is set to kick off during the
long term period. High temperatures look to warm into the mid 80s
to around 90 degrees Wednesday through Saturday. This will put our
high temps right around recording breaking temps. More on that
below. Lastly, Wednesday looks to be a bit breezy as at pressure
gradient tightens. Gusts around 30 MPH are likely at times.
95/Castillo
&&
.AVIATION...
(12Z TAFS)
Issued at 554 AM CDT MON MAR 31 2025
A line of showers and thunderstorms is beginning to move across
the region. Ahead of this line, MVFR/IFR ceilings are in place.
The TEMPO groups for the strongest activity remain unchanged. The
strongest activity will move southeast of all terminals by late
this morning with some VCSH lingering through the afternoon. VFR
ceilings return this evening. Depending on how much rain we
receive and how much drier air is in place, we could see another
round of MVFR cigs/vis early Tuesday morning. Maintained a mention
of MVFR cigs at all terminals with the exception of ANB/ASN as the
HREF probs were not as high.
95/Castillo
&&
.FIRE WEATHER...
A broken line of strong to severe thunderstorms will move across
the region through early this afternoon. Rain amounts between one
and two inches are probable. Drier air will move into the region
in the wake of a cold front today, leading to min RH values in the
35-45% range on Tuesday. Moisture will recover a bit by mid week
with min RHs back around 50%. Winds will need to be monitored on
Wednesday as southerly gust around 30 MPH appear likely at times.
Otherwise, we will be rain-free Tuesday with low to moderate rain
chances returning Wednesday through the weekend.
&&
.CLIMATE...
Issued at 155 PM CDT SUN MAR 30 2025
Forecast high temperatures are near record values from Wednesday,
April 2nd to Saturday, April 5th. The table below shows current
record high temperatures for each of those days.
April 2 April 3 April 4 April 5
Anniston 87 89 86 88
Birmingham 86 87 88 88
Tuscaloosa 88 86 87 89
Montgomery 88 87 89 91
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 75 41 75 56 / 90 10 0 10
Anniston 73 44 78 60 / 100 10 0 10
Birmingham 75 46 77 63 / 90 0 0 10
Tuscaloosa 75 46 79 64 / 90 0 0 10
Calera 74 48 78 63 / 100 10 0 10
Auburn 72 52 79 64 / 90 20 0 0
Montgomery 77 51 81 64 / 100 10 10 0
Troy 78 55 81 63 / 90 20 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...95
LONG TERM....95
AVIATION...95/CastilloHazardous weather outlook, Mar 31, 3:51 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
451 AM CDT Mon Mar 31 2025
ALZ011>015-017>050-011300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
451 AM CDT Mon Mar 31 2025
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
There is a Level 3 out of 5 risk of severe storms through early this
afternoon across central Alabama. Threats include tornadoes, hail up
to golf ball size, and damaging winds.
A Severe Thunderstorm Watch is in effect for the majority of Central
Alabama through noon today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Another threat for severe storms may develop Wednesday night through
Thursday morning for the northwest portions of Central Alabama.
There
is currently a Level 2 to 3 out of 5 risk for those areas.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management will be needed
late tonight through early Monday afternoon, and may be needed
Wednesday
night.
Thunderstorm Wind, Lamar
- When
- March 31, 5:15 AM CST to 5:43 AM CST
- Where
- Lamar County, 2.22 mi NNW of Fernbank
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 33.578, -88.148
National Weather Service meteorologists assessed storm damage|across the southern portion of Lamar and Fayette counties, |associated with a line of storms early in the morning on Monday, |March 31st, 2025. It was determined that low-end and sporadic tree|damage was associated with gusty, straight-line winds in the|vicinity of Fernbank, Millport, Kennedy, and southwestern Fayette|County.
Thunderstorm Wind, Fayette
- When
- March 31, 5:43 AM CST to 6:05 AM CST
- Where
- Fayette County, 4.49 mi SSE of Belk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 33.588, -87.906
National Weather Service meteorologists assessed storm damage|across the southern portion of Lamar and Fayette counties, |associated with a line of storms early in the morning on Monday, |March 31st, 2025. It was determined that low-end and sporadic tree|damage was associated with gusty, straight-line winds in the|vicinity of Fernbank, Millport, Kennedy, and southwestern Fayette|County.
Roadways with trees down in Fayette County included CR 1, CR 2, Ashcroft Corner Rd, Walnut Ln Rd, and CR 68.
Thunderstorm Wind, Randolph
- When
- March 31, 9:38 AM CST to 9:40 AM CST
- Where
- Randolph County, 1.07 mi S of Rice Mill
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.365, -85.503
There were 10 to 12 campers damaged at Pineywoods Campground as strong wind over Lake Wedowee moved onshore.
Thunderstorm Wind, Lee
- When
- March 31, 9:51 AM CST to 9:57 AM CST
- Where
- Lee County, 0.54 mi WSW of Salem
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.597, -85.239
Several trees were downed in the Salem area, including along Highway 280.
Hail, Lee
- When
- March 31, 9:55 AM CST to 9:58 AM CST
- Where
- Lee County, 0.56 mi E of Salem
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.600, -85.220
Up to 1.5-inch hail was reported at Wacoochee Elementary School.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, March 31, 2025$3.5 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Alabama, March 31, 20255 injured · $551,000 · EF1 · 15 events
- Tornadoes and Hail in Georgia, March 31, 2025$78,000 · EF1 · 46 events
- Tornado and Hail in Florida, March 31, 2025$47,000 · EF0 · 12 events
- Damaging Winds in North Carolina, March 31, 2025$35,000 · 50 kt wind · 11 events
- Damaging Winds in South Carolina, March 31, 2025$21,000 · 55 kt wind · 12 events
- Tornado and Flash Flooding in Louisiana, March 31, 2025EF0 · 24 events
- Hail and Damaging Wind in Texas, March 31, 20252 in hail · 17 events
- Damaging Winds in West Virginia, March 31, 2025$11,000 · 50 kt wind · 12 events
- Damaging Winds in South Carolina, March 31, 202550 kt wind · 12 events
- Hail and Damaging Winds in Georgia, March 31, 202550 kt wind · 11 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 31, 202550 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233347, 1233348, 1233349, 1233350, 1233351.